Michigan, 2005

Damaging Wind in Michigan, July 4, 2005

July 4, 2005 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 8:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 4, 8:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
957 PM EDT MON JUL 4 2005

.UPDATE...

WEAKENING CONVECTION FROM THE THIS EVENING IS GIVING WAY TO
ADDITIONAL UPSTREAM ACTIVITY ASSOCITED WITH MID-LEVEL DEFORMATION
AND FRONTOGENESIS. THIS ACTIVITY HAS INCREASED IN COVERAGE OVER
THE PAST COUPLE OF HOURS AND WILL QUICKLY OVERSPREAD THE FORECAST
AREA DURING THE NEXT SEVERAL HOURS. THERE IS SOME EMBEDDED
ELEVATED THUNDER...A CONSEQUENCE OF COOLING AT THE MID AND UPPER
LEVELS. WILL CARRY NUMEROUS SHOWERS WITH A CHANCE OF THUNDER FOR
THE BALANCE OF TONIGHT ALONG WITH PATCHY FOG...AS MANY AREAS SAW
APPRECIABLE AMOUNTS OF RAINFALL THIS EVENING. NO CHANGE IN THE
MIN TEMPS AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 710 PM EDT MON JUL 4 2005)

AVIATION...

GIVEN SYNOPTIC AND STORM SCALE INTERACTIONS THIS EVENING...UPCOMING
FORECAST FOR SHOWER/THUNDERSTORM COVERAGE/TIMING IS VERY DIFFICULT.
THERE IS A BASIC AGREEMENT IN THE MODELS TO HAVE THE CURRENT AREA OF
STORMS DIE OFF THIS EVENING...WITH THE NEXT BATCH FORMING SOUTHWEST
OF THE AREA AND MOVING INTO PRIMARILY DTW/DET LATE TONIGHT THROUGH
TUESDAY MORNING.

THIS AREA IS LIKELY A COMBINATION OF PRECIPITATION ASSOCIATED WITH
THE UPPER LEVEL WAVE AND ASSOCIATED SURFACE LOW LIFTING NORTHEAST
THROUGH THE AREA AND THE STRATIFORM AREA OF RAIN THAT WILL FORM W/
THE COLD POOL OF DEVELOPING MCS OVER SOUTHERN ILLINOIS AND SOUTHWEST
MISSOURI. IN PARTICULAR...THE FINER RESOLUTION OF THE NAM/RUC SHOW
THIS 2ND CONTRIBUTOR.

GIVEN THAT...WILL PAINT A SCENARIO OF FADING SHOWERS/THUNDERSTORMS
DURING THE FIRST FEW HOURS OF THE FORECAST (BASED ON RADAR/SATELLITE
TRENDS AT ISSUANCE. THEREAFTER...A LULL OVERNIGHT...WITH A RESURGENT
AREA OF SHOWERS AND EMBEDDED THUNDER ON TUESDAY...PARTICULARLY IN
DET/DTW.

SHORT TERM...MONDAY NIGHT AND TUESDAY...ISSUED AT 340 PM EDT.

THUNDERSTORM ACTIVITY REMAINS THE MAIN CONCERN AS CONVECTION
CONTINUES TO TRAIN ALONG/IN ADVANCE OF COLD FRONT...WHICH IS SAGGING
SLOWLY SOUTHEAST TOWARD THE CWA. WILL BE BREAKING OUT AN AREA FOR
LIKELY SHOWERS/THUNDERSTORMS IN NORTHWEST SECTIONS FOR ONGOING
ACTIVITY CONTINUES TO SLOWLY SHIFT DEEPER INTO THE SAGINAW/GENESEE
VALLEY. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP SOUTHWEST FROM
CURRENT LINE SEGMENTS AS NICE DIFFERENTIAL HEATING AS KEPT OUTFLOW
BOUNDARIES FROM MORNING/AFTERNOON CONVECTION WELL DEFINED.

WITH THE TEMPERATURES IN/AROUND 90 AND DEW POINTS LOW/MID 60S TO THE
SOUTHWEST...SOME OF THESE STORMS WILL LIKELY BECOME SEVERE...ESP AS
MAIN WAVE ALONG FRONT NEAR CHICAGO WORKS UP INTO LOWER MICHIGAN.
THAT SAID...MODELS CONTINUE TO SHOW THIS ACTIVITY STRUGGLING INTO THE
DTX AREA (AND TO THEIR CREDIT...A BUBBLE OF 55-60 SURFACE DEW POINTS
HAVE MIXED DOWN INTO THE AREA). THIS SHOULD NOT BE ENOUGH TO CURTAIL
ACTIVITY ALL-TOGETHER...AS IT SHOULD BE A TRANSIENT FEATURE...WITH
ADDITIONAL MOISTURE ADVECTING INTO THE AREA FROM THE SOUTHWEST LATE
TODAY/THIS EVENING. LOOKS LIKE A WATCH IS IN THE WORKS FROM SPC FOR
PART OF THE AREA FOR THIS...AND WILL WORK THAT INTO THE FORECAST.

LATE TONIGHT AND TUESDAY...THE QUESTION BECOMES PRECIPITATION SHIELD
THAT IS FORECAST TO LIFT THRU/NEAR THE AREA WITH MISSISSIPPI VALLEY
DISTURBANCE. WILL BRING LIKELY POPS IN ACROSS THE SOUTHERN CWA AND
TAPER THEM OFF FURTHER NORTH AS MODELS HAVE BEEN BOUNCING AROUND
BETWEEN A DIRECT HIT ON THE SOUTHERN HALF OF THE CWA AND A GRAZING
BLOW AS MAIN AREA SLIDES BY TO THE SOUTHEAST.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY...ISSUED AT 340 PM EDT.

ADJUSTED FORECAST FOR SHOWERS ON WEDNESDAY AS TREND OF CLOSING OFF
AN UPPER LOW PRESSURE OVER THE AREA HAS CONTINUED. THIS SHOULD GIVE
THE CHANCE OF INSTABILITY AFTERNOON/EVENING SHOWERS AT LEAST INTO
WEDNESDAY. WILL ALSO KEEP THE PLEASANT TEMPERATURES IN PLACE PER
THIS TREND. IF ANYTHING...LOW WILL PROBABLY WRAP UP A BIT MORE THAN
THE MODELS SUGGEST AS THE TROPICAL SYSTEM IN THE GULF/MEXICO ALSO
PHASES INTO THE OVERALL EASTERN TROF/LOW IN THE COMING FEW DAYS.

THEREAFTER...TREND PATTERN GRADUALLY WARMER AS THIS UPPER LOW SHIFT
OFF TO THE EAST/NORTHEAST. THUNDERSTORM CHANCE MAY HAVE TO BE
ADDRESSED BY LATE IN THE WEEKEND AS NORTHWEST FLOW PATTERN SETS
UP...BUT WILL FOLLOW MODELS/NATIONAL GUIDANCE AND REMOVE CHANCES ON
SATURDAY. THIS HAS BEEN DELAYED UNTIL SUNDAY OR MONDAY AND IS IFFY
ENOUGH TO LEAVE OUT OF THE DAY 6/7 FORECAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

UPDATE...MANN
SHORT TERM...BGM
AVIATION AND LONG TERM....GURNEY
Hazardous weather outlook, Jul 4, 6:56 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 PM EDT MON JUL 4 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-051000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
756 PM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THE REMAINDER OF THE EVENING
HOURS...EXCEPT OVER THE SAGINAW VALLEY...WITH A LINGERING CHANCE
OVERNIGHT ACROSS ALL OF SOUTHEAST MICHIGAN. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL. STORM MOVEMENT WILL
BE TOWARD THE NORTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST TUESDAY AS A SECONDARY
COLD FRONT DROPS SOUTHWARD ACROSS THE AREA AND LOW PRESSURE MOVES
ACROSS NORTHERN OHIO. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ENDED...ADDITIONAL REPORTS OF SEVERE
WEATHER ARE STILL WELCOME.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-051000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
756 PM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THE REMAINDER OF THE EVENING
HOURS...EXCEPT OVER SAGINAW BAY...WITH A LINGERING CHANCE
OVERNIGHT ACROSS ALL MARINE AREAS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.  THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF WIND GUSTS UP TO 30 MPH. STORM MOVEMENT WILL BE TOWARD
THE NORTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST TUESDAY AS A SECONDARY
COLD FRONT DROPS SOUTHWARD ACROSS THE AREA AND LOW PRESSURE MOVES
ACROSS NORTHERN OHIO. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ENDED...ADDITIONAL REPORTS OF SEVERE
WEATHER ARE STILL WELCOME.

MANN

In the hours before

Special weather statement, Jul 4, 6:34 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 PM EDT MON JUL 4 2005

MIZ060>063-068>070-075>076-082>083-050045-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-SHIAWASSEE-WASHTENAW-WAYNE-
734 PM EDT MON JUL 4 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 599 FOR THE FOLLOWING AREA...

IN MICHIGAN THIS CANCELS 11 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... SHIAWASSEE... ST. CLAIR...
WASHTENAW... WAYNE...

THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT...
FLINT...HOWELL...LAPEER...MONROE...OWOSSO...PONTIAC...
PORT HURON AND WARREN.

LCZ422>423-460-LEZ444-LHZ443-464-050045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
734 PM EDT MON JUL 4 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 599 FOR THE FOLLOWING AREA...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR...

MICHIGAN WATERS OF LAKE ERIE...

PORT SANILAC TO PORT HURON MI...

LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI

The radar

The Detroit radar (KDTX), 70 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 4, 10:30 PM EST
Where
Monroe County, Milan
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -83.667

Local law enforcement reported a tree and a large limb down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466332.